• Vol. 40 No. 3, 150–151
  • 15 March 2011

Parkinsonism Complicating Acute Organophosphate Insecticide Poisoning

34



Organophosphate insecticides have a triphasic effect on the central nervous system, namely acute cholinergic crisis, intermediate syndrome and delayed polyneuropathy. Although acute organophosphate poisoning is relatively common, case reports describing parkinsonism as a neurological complication following an acute intoxication are limited. We report a case of parkinsonism noted on day 24 of admission following an acute severe organophosphate poisoning which was successfully treated with benzhexol and levodopa. Previously, response to levodopa was reported to be poor in 3 patients studied by Bhatt et al1 whereas amantidine, dopamine agonist and bipiriden have been shown to be helpful. To the best of our knowledge, this is the first case of parkinsonism complicating organophosphate poisoning which responded to levodopa and benzhexol therapy.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.